Alert archive / Nebraska / High Wind Warnings in 2024

High Wind Warning 2, NWS Hastings, NE

December 19, 20247 counties in Nebraska

NWS Hastings, NE issued this high wind warning at Dec 19, 2024, 10:28 AM CST for 7 counties in Nebraska. It was in force for 8 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 19, 2024, 10:28 AM CST (16:28 UTC)
Expired
Dec 19, 2024, 6:00 PM CST
In force
8 hr
Issued by
NWS Hastings, NE

Counties Greeley County, NE, Howard County, NE, Merrick County, NE, Nance County, NE, Polk County, NE, Sherman County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 19, 12:20 PM CSTNON-TSTM WND GST 593 N Genoa, NE
Dec 19, 1:53 PM CSTNON-TSTM WND GST 581 Nw Ord, NEASOS station KODX Ord Airport.
Dec 19, 1:56 PM CSTNON-TSTM WND GST 631 Nw Ord, NEASOS station KODX Ord Airport. Updated for maximum wind gust.
Dec 19, 2:14 PM CSTNON-TSTM WND GST 609 Wsw North Loup, NE
Dec 19, 2:44 PM CSTNON-TSTM WND GST 612 Sw Saint Libory, NE
Dec 19, 2:47 PM CSTNON-TSTM WND GST 642 Sse Central City, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WWUS73 KGID 191628
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
1028 AM CST Thu Dec 19 2024

NEZ039-040-046-047-200000-
/O.NEW.KGID.HW.W.0002.241219T1628Z-241220T0000Z/
Valley-Greeley-Sherman-Howard-
Including the cities of Ord, Wolbach, St. Paul, Spalding,
Litchfield, Greeley, Sherman Reservoir, Scotia, and Loup City
1028 AM CST Thu Dec 19 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Greeley, Howard, Sherman, and Valley Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Damaging winds may cause damage to trees and power 
  lines. Travel will be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects. Watch for falling tree limbs, and remain 
indoors if possible. Use caution if you must drive.

&&

$$

Mangels
2 follow-up statements
400 
WWUS73 KGID 191934
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
134 PM CST Thu Dec 19 2024

NEZ041-048-049-200000-
/O.EXA.KGID.HW.W.0002.000000T0000Z-241220T0000Z/
Nance-Merrick-Polk-
Including the cities of Fullerton, Stromsburg, Osceola, Central
City, Shelby, Polk, and Genoa
134 PM CST Thu Dec 19 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Merrick, Nance, and Polk Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Damaging winds may cause damage to trees and power 
  lines. Travel will be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects. Watch for falling tree limbs, and remain 
indoors if possible. Use caution if you must drive.

&&

$$

NEZ039-040-046-047-200000-
/O.CON.KGID.HW.W.0002.000000T0000Z-241220T0000Z/
Valley-Greeley-Sherman-Howard-
Including the cities of Ord, Wolbach, St. Paul, Spalding,
Litchfield, Greeley, Sherman Reservoir, Scotia, and Loup City
134 PM CST Thu Dec 19 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Greeley, Howard, Sherman, and Valley Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Damaging winds may cause damage to trees and power 
  lines. Travel will be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects. Watch for falling tree limbs, and remain 
indoors if possible. Use caution if you must drive.

&&

$$

Mangels
334 
WWUS73 KGID 192359
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
559 PM CST Thu Dec 19 2024

NEZ039>041-046>049-200100-
/O.EXP.KGID.HW.W.0002.000000T0000Z-241220T0000Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-
Including the cities of Loup City, Shelby, Litchfield, Spalding,
Fullerton, St. Paul, Sherman Reservoir, Polk, Wolbach, Greeley,
Ord, Genoa, Stromsburg, Central City, Scotia, and Osceola
559 PM CST Thu Dec 19 2024

...HIGH WIND WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

Strong winds behind this afternoons cold front has significantly 
subsided, and wind gusts in excess of 58 mph are not longer 
anticipated. For this reason, the High Wind Warning will expire at 6 
PM CST. While the warning will be expiring, a few additional gust of 
40 to 45 mph will be possible through the evening hours.

$$

Rossi

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this high wind warning went out at Dec 19, 5:32 AM CST, 4 hours 56 minutes earlier. Its key messages:

  • Near critical fire weather conditions are expected this afternoon across western portions of the area due to low humidity and gusty winds.
  • Gusty, northwest winds are expected this afternoon with the strongest winds gusting up to 50 to 55 mph near Ord, NE.
  • Today will be the warmest day with highs mostly in the 50s. Friday will be the coldest day with highs in the 20s and 30s.
  • Precipitation is possible (15% to 25% chance) Wednesday night. There is model uncertainty in regards to the placement of the upper trough and precipitation type.
Area forecast discussion, Dec 19, 5:32 AM CST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
532 AM CST Thu Dec 19 2024

.KEY MESSAGES...

- Near critical fire weather conditions are expected this
  afternoon across western portions of the area due to low
  humidity and gusty winds.

- Gusty, northwest winds are expected this afternoon with the
  strongest winds gusting up to 50 to 55 mph near Ord, NE.

- Today will be the warmest day with highs mostly in the 50s.
  Friday will be the coldest day with highs in the 20s and 30s.

- Precipitation is possible (15% to 25% chance) Wednesday night.
  There is model uncertainty in regards to the placement of the
  upper trough and precipitation type.

&&

.DISCUSSION...
Issued at 340 AM CST Thu Dec 19 2024

Today and tonight...

An upper level trough is moving over the northern and central
Plains. A surface trough associated with the upper trough extends
from North Dakota to the Texas panhandle. Winds across south central
and central Nebraska and north central Kansas are mostly out of the
south to southwest with some gusts. Temperatures across the area are
in the 20s and 30s. Winds will turn towards the west and northwest
later this morning as the center of the surface trough moves east.
This wind shift will bring in warmer temperatures with high
temperatures today expected to range from the upper 40s to upper
50s. Winds will increase this afternoon out of the northwest as the
pressure gradient strengthens. Another increase in winds with a turn
more towards the north will occur later this afternoon as a cold
front begins to enter the area. Sustained winds of around 30 to 35
mph are possible in and around the Ord, NE area with wind gusts
possibly reaching up to 50 to 55 mph. There is a slight chance
(around 20%) of brief marginally severe wind gusts (around 58 mph)
in and near the Ord, NE area this afternoon. The cold front will
continue to push into the area this evening into tonight with winds
beginning to weaken. A surface high will be directly over the area
tonight with clear to mostly clear skies. Temperatures are expected
to drop into the upper single digits to the upper teens. The wind
chill could be as low as zero or slightly below zero in some
locations.

Friday through Monday...

The surface high will move slightly eastward on Friday with an upper
trough over the eastern part of the country. Winds across south
central and central Nebraska and north central Kansas will become
southerly in response to this eastward movement of the surface high.
Temperatures will still be impacted by the closeness of the surface
high with high temperatures on Friday in the mid 20s to upper 30s.
This will be the coldest day of the forecast. Low temperatures
Friday night will warm up slightly from the previous night.
Temperatures will be on a warming trend starting on Saturday as the
surface high moves further east. High temperatures on Saturday are
expected to range from the mid 30s to the upper 40s with fairly
light winds. The warm up will continue into Sunday night and Monday
with lows Sunday night in the mid 20s to low 30s and highs Monday in
the upper 40s to mid 50s. This warm up will be accompanied by first
upper ridging then an upper trough moving over the northern and
central Plains Sunday into Monday.

Monday night through Wednesday night...

A cold front will begin moving into the area Monday night with low
temperatures slightly cooler than the previous night. High
temperatures on Tuesday will be slightly cooler with the surface
high centered across eastern Nebraska. Winds are expected to
increase out of the south on Wednesday (Christmas Day) with
temperatures similar to the previous day with highs in the mid 40s
to mid 50s. There is model uncertainty in regards to precipitation
chances and placement of an upper trough on Wednesday night. The GFS
shows an upper trough over the central Plains producing
precipitation across Nebraska and northern Kansas. Some of this
precipitation, according to the GFS temperatures, could be in the
form of a wintry mix or snow. Meanwhile, the ECMWF model is showing
an upper trough centered over New Mexico and West Texas with some
light precipitation across southern Nebraska and northern Kansas.
This precipitation would mainly be in the form of rain given the
temperatures on the ECMWF.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 528 AM CST Thu Dec 19 2024

For KGRI/KEAR Airports:

VFR conditions are expected for the next 24 hours. Wind shear is
expected until around 16z or 17z. Westerly winds will increase
out of the northwest around 18z. Winds will then become more
northerly and stronger around 21z. Winds will decrease in
strength after 00z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Schuldt
AVIATION...Schuldt
Hazardous weather outlook, Dec 19, 4:16 AM CST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
416 AM CST Thu Dec 19 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
416 AM CST Thu Dec 19 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

This afternoon, strong northwest winds are expected to develop
across the outlook area. Gusts near or exceeding 40 MPH will be
possible across south central Nebraska roughly along and north of
Highway 6...and for areas along and north of Highway 92 gusts
closer to 50 to 55 MPH will be possible.

The combination of these gusty winds this afternoon and low
relative humidity values between 20 and 25 percent will result in
near-critical fire weather conditions...especially along and west
of a line from Kearney Nebraska to Osborne Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Nearby

High Wind Warnings in Nebraska, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.